A couple yrs ago a friend claimed "hyper absorption" of pain killers caused her to lose track of a couple days and wreak her car. Something vague about being absorbed through her gums. I want to know if this is a real claim. Is there such a thing as "hyper absorption" of medication? Please help as I think she's covering up!
I googled hyper absorption and nothing along those lines came up. A good one to respond to this post and who would probably know the answer to this is Annette. I am sure she will be along shortly. She is very knowledgeable in this area. I am curious to see the replies.
Charity, Thanks! googled it too and found nothing. I know that certain vitamins/minerals may alter absorption of heart meds to some extent but that's not what I'm talking about. How would it be possible to take "x" amt of pain med and have it not absorb and then build up and THEN absorb or release??
Well they make Fentanyl lollipops called ACTIQ which dissolves between your cheek and gum or under your tongue for really fast action in Cancer Patients, and in the E.D. we used to have panic attack patients dissolve Ativan(Lorazepam) under their tongues because the gums and under the tongue is the quickest way to get an oral med absobed. That is why Heart patients put NitroGlycerin tablets under their tongue or use Nitrolingual spray Under the tongue. So the truth may just be truer than the fiction depending on what drugs and what form they where originally in.
TDXSP08 is correct. Many meds are available in sublingual (under the tongue) formula and many other meds are given that way by some doctors. Absorption through the mucous membranes of the mouth and along the gums and cheek gets some meds into the patient as fast as IV meds without the needle stick.
I do not believe that using meds this way would cause someone to "lose track of a couple of days". The drugs do come on fast, but they don't last long, so she would have to keep repeating the dose every four hours or so. It seems that she would stop using it, if she were having memory problems with it. But, I don't know her, or her situation.
No one should be driving their car while using any opiates until one knows how they will respond to the meds, some folks may never be safe to drive on opiates. Everyone responds to meds differently.
These responses help a bit but what I am talking about are oral pain relievers (such as vicadin) and muscle-relaxers (such as Soma). Is it possible to take these orally; going through the stomach, intestines and then into the blood stream (not sublinguals) and have either/both of them create a "hyper absorption" situation?
The only thing I can think these med's you have spoken of have any effect that you describe, could be that she repeatedly chewed on them and sucked on them? Even if you take something sublingually, the quicker it goes in, the quicker it goes out. But you have said through her system (in your recent post) as they should be taken, and I have never heard of such a thing. Why did you mention the "gums" if that really has nothing to do with it?
I think your friend may have covered up a binge-dosing that definately clouded her recollection over a few days. It's sad that she was driving under those conditions, because she could have been killed or killed someone else. The accident itself could have caused a minor concussion and created a fog? There are many scenarios, but you are lacking in details. Take care, B
I am not aware that chewing these particular pills and letting the absorb through the mucous membranes of the mouth would make any difference in how they worked. I am also not aware of how they would be involved in a "hyper-absorption" situation if swallowed properly. I have never heard of this.
Take care, Annette
Thanks for your Reply!
A person with delayed gastrointestinal transit time that shows up on barium swallow flouroscopathy can hyper absorb medications because the medications are exposed to healthy intestinal tissue for longer time periods. This is fairly common among diabetics and others who suffer with varying degrees of autonomic neuropathys including gastro paresis. Custom compounded medicccations are a godsend for such patients. PM
Trans-buccosal medications are absorbed via the mucous lining inside of your mouth. Several pain medications offer this option, but only for short-acting drugs. They provide much more immediate relief than oral medications, which must first pass through the digestive system.
These medications, like Transdermal drugs use minute quantities (measured in micrograms rather than milligrams) are carefully titrated per dosage. Since the vast majority of physicians starting a new drug titrate a low dose opiate, the patient might have taken too much or too soon.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.